Heavy Snow, Davis / Apache Mountains Area
- When
- January 3, 6:00 AM CST to January 4, 10:00 AM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Reported by
- Trained Spotter
Ten inches of snow reported in Fort Davis.
A strong cutoff low moved over the region while cold air was already in place at the surface. Moderate to heavy snow fell over West Texas.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A strong cutoff low moved over the region while cold air was already in place at the surface. Moderate to heavy snow fell over West Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jan 3, 5:45 AM CST, 15 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
545 AM CST THU JAN 3 2013
.DISCUSSION...
SEE 12Z TAF DISCUSSION BELOW.
&&
.AVIATION...
CONDITIONS WILL DETERIORATE LATER TODAY ACROSS MOST OF THE AREA AS
AN UPPER LOW MOVES ACROSS NORTHERN MEXICO AND SNOW BEGINS TO FALL.
IFR AND LIFR CONDITIONS ARE POSSIBLE ACROSS ALL TERMINALS AS
VISIBILITIES AND CIGS LOWER DUE TO THE SNOW. CONDITIONS ARE NOT
LIKELY TO IMPROVE UNTIL AFTER 12Z FRIDAY.
&&
.PREV DISCUSSION... /ISSUED 416 AM CST THU JAN 3 2013/
DISCUSSION...
A CUT OFF LOW MOVING ACROSS NRN MEXICO THIS MORNING WILL BRING
WINTER WX TO THE REGION TODAY AND TONIGHT. INTERESTING THING IS HOW
MODELS NOW HANDLE THIS LOW... AS IT REACHES THE EDGE OF TX THEY
WEAKEN IT AND REDEVELOP THE LOW BACK ACROSS WRN NM ON THE TAIL END
OF AN UPPER TROUGH SAGGING ACROSS THE CENTRAL PLAINS. THIS WILL
RESULT IN A LONGER EVENT... INSTEAD OF THE LOW QUICKLY PASSING
THROUGH TONIGHT IT NOW LIFTS ACROSS THE PANHANDLE LATE FRIDAY.
AFTER THE LOW PASSES EAST AN UPPER RIDGE WILL BUILD IN FROM THE WEST
SATURDAY AND SUNDAY... BUT THE NEXT UPPER TROUGH WILL BE APPROACH
THE WEST COAST.
A WEAK FRONTAL BOUNDARY HAS PUSHED INTO THE AREA AS A SURFACE
RIDGE BUILDS SOUTH ACROSS THE PLAINS. LOW LEVEL MOISTURE MAY BE A
LITTLE LACKING WITH DEWPTS IN THE 20S BUT THE COLUMN SHOULD MOISTEN
FROM THE TOP DOWN AS PRECIP FALLS. HOWEVER LOW CLOUDS WERE
INCREASING ACROSS THE AREA. HAVE BEGUN TO GET THE FIRST ECHOS ON
RADAR FROM MARFA AND ALPINE ACROSS THE DAVIS MOUNTAINS WITH HEAVIER
PRECIPITATION DETECTED SW OF ELP.
POTENTIAL HEAVY SNOW EVENT WELL COVERED IN THE FORECAST WITH A
WINTER STORM WARNING WEST OF THE PECOS RIVER WITH AN ADVISORY
EXTENDING EAST ACROSS MUCH OF THE PERMIAN BASIN. SNOW AMOUNTS OF 4
TO 8 INCHES POSSIBLE ACROSS THE WARNING AREAS WITH 1 TO 3 INCHES FOR
THE ADVISORY. BASED ON LATEST MESO ETA MOST SNOWFALL SHOULD... AND
REPEAT THAT IS SHOULD STAY WEST OF THE PECOS THIS MORNING... SLOWLY
SPREADING NORTHEAST DURING THE DAY WITH MOST OF THE PERMIAN BASIN
NOT SEEING ACCUMULATING SNOW TILL TONIGHT. HOWEVER ALSO HAVE AN
AREA OF LIGHT RADAR ECHOS DEVELOPING ACROSS NRN LEA COUNTY. HAVE
MADE LAST MINUTE ADDITION OF NRN LEA COUNTY TO ADVISORY... WOULD NOT
BE SURPRISED TO SEE THE SNOW ADVISORY EXPANDED ACROSS THE NRN PERMIAN
BASIN TONIGHT. SOME LIGHT SNOW MAY CONTINUE FRIDAY AND COULD MIX
WITH OR CHANGE OVER TO RAIN.
TEMPERATURES WILL BE VERY CHILLY WITH HIGHS IN THE 30S TODAY. THESE
ONLY WARM A FEW DEGREES FRIDAY WITH BELOW NORMAL TEMPS CONTINUING
WELL INTO NEXT WEEK AS HIGHS IN THE 50S RETURN. LOWS IN THE 20S
TONIGHT WITH SOME TEENS POSSIBLE SATURDAY MORNING IF THE GROUND
REMAINS SNOW COVER.
WHILE MOST EMPHASIS REMAINS ON THE SHORT TERM EVENT THERE IS ANOTHER
CUT OFF LOW NEXT WEEK THAT NOW LOOKS MUCH MORE FAVORABLE TO PRODUCE
ADDITIONAL PRECIPITATION. PREVIOUS RUNS HAD BEEN OPENING UP THIS
CLOSED LOW INTO A TROUGH AS IT MOVES EAST BUT NOW KEEP IT A TIGHT
LOW THAT ROLLS RIGHT OVER THE REGION NEXT TUESDAY. WENT AHEAD AND
ADDED LOW POPS TUESDAY AND TUESDAY NIGHT WITH SE NM AND PERMIAN
BASIN HAVING THE BETTER PRECIP CHANCES.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WARNING UNTIL 5 AM MST FRIDAY FOR THE FOLLOWING
ZONES... EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY
COUNTY.
WINTER WEATHER ADVISORY UNTIL 5 AM MST FRIDAY FOR THE FOLLOWING
ZONES... CENTRAL LEA COUNTY...NORTHERN LEA COUNTY...
SOUTHERN LEA COUNTY.
TX...WINTER STORM WARNING UNTIL 6 AM CST /5 AM MST/ FRIDAY FOR THE
FOLLOWING ZONES... BIG BEND AREA...DAVIS/APACHE MOUNTAINS
AREA...GUADALUPE MOUNTAINS...MARFA PLATEAU...PECOS...
PRESIDIO VALLEY...REEVES COUNTY AND UPPER TRANS PECOS...
TERRELL...VAN HORN AND HIGHWAY 54 CORRIDOR.
WINTER WEATHER ADVISORY UNTIL 6 AM CST FRIDAY FOR THE FOLLOWING
ZONES... ANDREWS...CRANE...ECTOR...GLASSCOCK...LOVING...
MIDLAND...REAGAN...UPTON...WARD...WINKLER.
&&
29HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 420 AM CST THU JAN 3 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-041030- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 420 AM CST THU JAN 3 2013 /320 AM MST THU JAN 3 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT SNOW IS EXPECTED TO DEVELOP AND SPREAD NORTH TODAY ACROSS SOUTHWEST TEXAS FROM THE RIO GRANDE RIVER TO THE WESTERN AND CENTRAL PERMIAN BASIN INCLUDING MUCH OF EDDY AND LEA COUNTY NEW MEXICO. STORM TOTAL SNOWFALL BY TONIGHT WILL REACH TO 8 INCHES OR MORE IN THE GUADALUPE...DAVIS AND CHISOS MOUNTAINS WITH 4 TO 6 INCHES IN THE LOWLANDS NEAR THE PECOS AND RIO GRANDE RIVERS. ACROSS THE SOUTHERN AND WESTERN PERMIAN BASIN INCLUDING SOUTHERN LEA COUNTY NEW MEXICO...1 TO 3 INCHES OF SNOW IS EXPECTED THROUGH TONIGHT. A WINTER STORM WARNING OR WINTER WEATHER ADVISORY IS IN EFFECT LATE TONIGHT FOR SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY TRAVEL MAY REMAIN HAZARDOUS THROUGH THE WEEKEND IN AREAS THAT RECEIVE SEVERAL INCHES OF SNOW. OTHERWISE...THE PROBABILITY OF ADDITIONAL HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The national radar mosaic for the moment the first event began.
12 heavy snow. Local standard time, as filed.
Ten inches of snow reported in Fort Davis.
Four and one half inches of snow reported in Van Horn.
Six inches of snow reported in Alpine.
Ten inches of snow reported in Fort Stockton.
Four inches of snow was reported in Crane.
Four inches of snow reported in Rankin.
Six and one half inches of snow reported in Big Spring.
Six inches of snow reported in Sanderson.
Four inches of snow reported in Marfa.
Six inches of snow was reported in Sanderson.
Four to five inches of snow reported in Terlingua.
Ten inches of snow reported in Terlingua.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421079, 421179, 421076, 421181, 421178, 421187, 421186, 421180, 421083, 421077, 421078, 421183.